Jump to content

need advice


KatieB

Recommended Posts

Needing advice from anyone with liver mets or experience with this.

My dad was orginally dx. with sclc with mets to his liver. Two small tumors on his liver- one under 3cm and the other under 2. Both were shrunken to about 1 cm with chemo and have stayed stable for several months.

That said, after last weeks CT scan, Dr. noticed activity within the liver. (Haven't seen the actual report, because I couldn't go to the appt., but will get it next week) ANYWAY, so Dr. is saying that something is going on in the liver.

Whether the two orig. tumors or growing, or there are MORE mets in the liver on top of that, or all of the above...my mind is racing in overtime and I don't know what is happening.

MEANWHILE, at this same time, my dad - who has not had any pain in 7 whole months, is complaining of a radiating right shoulder pain. It is terrible. He has begun taking Oxycotin. This is a HUGE deal, as my dad only takes TWO prescriptions a day! This has always been something that has awed the Dr.'s.!! Dad takes 3 phenergrin, and 3 Hydrocodone a day. That is it.

Now he is taking Oxycotin twice a day (+ the hydrocodone) and it DOES NOT HELP with this shoulder pain. He will not take anymore because he does not like feeling drugged and wants to be lucid.

Here is the worst part. I have learned that shoulder pain is very much associated with liver mets.

The doctor has scheduled a follow-up CT for next week to see any remarkable growth in the liver and I guess treatment decisions will be made then.

I just don't know what to do or how I can help. I hate seeing him so miserable and in so much pain. I have decided to call the Dr. tomorrow, but am afraid that all he will say is take more pain pills. WHy are pain pills the only answer when you have L/C ?

Guess I don't have a particular "?" Just want to throw this out to see if anyone has experienced anything like this.

Link to comment
Share on other sites

Hi Katie,

I wish I could help. I've heard of the radio frequency ablation being used on liver tumors. I wonder if it's a possibility? I never heard of the arm pain/liver connection. I hate to hear that he's having to take so much pain med and it still not working. We'll all be praying for a good solution. Maybe radiation to that area would relieve some pain?

Jenny

Link to comment
Share on other sites

I made a mistake on his meds. Dad does only take two prescriptions, but then he takes Megace (9 months now & it's the best) and gets an Arenesp shot every two weeks. Then OTC drugs are acid-reflux, daily muti vitimin, and Slow FE to help with the chemo induced anemia.

Didn't want to give the impression that Dad was a He-Man or anything- and that he only takes 2 pills a day!

He hates being "drugged" and doesn't take anything that doesn't have a specific purpose, and now with the Oxycotin, not only is he feeling drugged up, it isn't even helping.

Maybe someone here has some insight on this.

P.S. JENNY_ Don't have any answers to RFA question yet as I haven't seen the radiologists report of the CT and I don't know what more is there yet on the liver. Dr. doesn't tell these things to the mini-recorder I provide my dad when he goes in to his appts. He's pretty general in his statements. I'm hoping Dad will go in to see him this week for his pain and I will write a note to give us a copy of those reports. Then we will know where we really stand and what our treatment options are.

Link to comment
Share on other sites

Katie,

My Buddy has been having much pain in his right shoulder and down the arm too. The radiologist sent him for a MRI but forgot that he has a clamp in his brain from the anuerysm in 1977 so he couldnot have the mri to hopefully see what might be happening to his right shoulder. Offered meds to. Buddy takes no meds for his pain. He has a very high tolorence for pain but i know he hurts. Me, I would have the whole bottle down when in pain.

When we went to the chemo onc last Thurs, he said he believes it was caused by the brain mets. I said they are gone, but he said they may not be showing there but that doesn't mean they are gone....so much for that....

I don't think anyone knows what causes some of the happenings....at times, i think it is all guess work...

Buddy couldn't have RFA because he had mets to other areas and because his liver mets are no larger then 1.7cm. per dr, to small for RFA but still would not consider because of other mets....

You might want to ck with the dr for a process called "chemoembolization". I found this on the internet under liver cancer and mets and it said and i quote "other option while embolizing liver tumors is to inject chemotheraphy drugs directly into the artery that has been supplying blood to the tumor. This allows the dosage to be 20 to 200 times greater than if the chemotherapy were injected into a vein in the arm. Furthermore, because the arteries are blocked with the embolic material, the chemotherapy drug remains much longer and is targeted much more accurately than a systemic chemotherapeutic treatment. The side effects of chemoembolization are generally less severe than systemic chemotherapy due to the fact that the drugs are trapped within the liver and not circulated throughout the body". end of quote.... Chemo dr said thurs that buddy's mets in the left side of the liver were to far along....I sure don't understand any of this. I am going to ask again why not when we are there this Tuesday for his start of chemo again..... and maybe your dad can have an MRI for the pain in right arm....

Also, about the arm. Buddy cannot life his right arm more then 5 inches upward....when he was first taking chemo, the chemo meds went into his arm instead of his vein for a period of time during one treatment. he still cannot wear a watch on that arm and it has been many many months ago. he says it is so sentative. I also asked if this could be the prob with the arm to the dr and he said no no no......so i say, who really knows......

If you come up with another reason, please post it. I sure would like to here another explaination...thanks and God Bless..

Link to comment
Share on other sites

Katie,

Hi Katie, I'm sorry to hear about you Dads shoulder pain. Even though my mom is doing fairly well right now she also has significant pain in her shoulders. We just wrote it off to arthritis and the doc is giving her Vioxx for her pain. I did not know that shoulder pain can be associated with liver mets as mom has liver mets that had increased after her last CT scan. Mom gets a follow up CT scan of her Lungs and Liver on Monday. I hope you get some answers soon. I will keep your Dad in my prayers.

Lots of Hugs,

Susan M.

Link to comment
Share on other sites

Katie

I am so sorry to hear about your dad's pain, I have no knowledge about procedures for liver mets, even though I have them. I have heard of RFA but know there are certain specifics involved. Please keep us posted, I hate this damn disease, its always something. Will be praying for Jesse to get some relief from his pain and some help for the Liver mets.

Bess B

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.